Kingston, ON—A new study is raising concerns that benign prostatic hyperplasia (BPH) medications , especially alpha-blockers (ABs), may be linked to increased risk for the development of heart failure.

The risk increase is small but significant, according to the Journal of Urology report. Those most affected appear to be men using ABs, not 5-alpha reductase inhibitors (5ARIs), according to the Queen’s University–led researchers.

“While no one should stop taking their BPH medications based on these results, our study contributes new evidence for understanding the complex interaction of factors affecting heart disease risk in men with BPH,” noted corresponding author D. Robert Siemens, MD.

Researchers sought to determine if the medications are associated with an increased risk of cardiac failure in routine care, explaining, “Increased risk of cardiac failure with alpha blockers (AB) in hypertension studies and 5-alpha reductase inhibitors (5ARI) in prostate studies have raised safety concerns for long-term management of benign prostatic hyperplasia (BPH).”

The population-based study used administrative databases including 175,201 men over age 66 years with a diagnosis of BPH between 2005 and 2015. Researchers categorized the patients based on 5ARI exposure and/or AB exposure with a primary outcome of new cardiac failure using competing risk models. They also took into consideration exposure thresholds, formulations, age, and comorbidities associated with cardiac disease.

Of the participants, 8,339 received 5ARI, 55,383 received AB, and 41,491 had combination therapy.

Results indicate that men treated with 5ARI and AB, alone or in combination, had a statistically increased risk of being diagnosed with cardiac failure compared with no medication use, according to the report. Researchers advised that cardiac-failure risk was highest for ABs alone (hazard ratio [HR] 1.22; 95% CI, 1.18-1.26), intermediate for combination ABs/5ARIs (HR 1.16; 95% CI, 1.12-1.21), and lowest for 5ARIs alone (HR 1.09; 95% CI, 1.02-1.17). In addition, they wrote, nonselective ABs had a higher risk of cardiac failure than selective ABs (HR 1.08; 95% CI, 1.00-1.17).

“In routine care, men with a BPH diagnosis and exposed to both 5ARI and AB therapy had an increased association with cardiac failure, with the highest risk for men exposed to non-selective ABs,” the authors concluded.

Background information in the study points out that both BPH and cardiovascular disease are common in older men, which might reflect shared risk factors or causes. Clinical trials have been mixed on the association between heart failure and prescriptions for ABs or 5ARIs.

Study authors calculated that the risk of developing heart failure increased 22% in men taking ABs alone, 16% for those taking combination therapy, and 9% for those taking 5ARIs alone, compared with the control group of men not taking BPH medications. Prolonged use, defined as 14 months or longer, heightened the risk, they noted, adding that associations were significant after adjusting for other characteristics, including heart-disease risk factors.

On the other hand, researchers emphasized that the absolute risk was relatively low, with risk factors such as previous heart disease, high blood pressure, and diabetes continuing to have a much greater effect on heart-failure risk compared with BPH medications. The researchers also noted that the control group of patients not taking 5ARIs or ABs may have had less severe BPH symptoms, with possible differences in heart-disease risk factors.

“Our study suggests men taking ABs and/or 5-ARIs are more likely to be diagnosed with heart failure,” Dr. Siemens stated. “This is an important finding, given that BPH is so common among older men, and that these medications are so widely used.” He stressed the importance of awareness of the risk by healthcare professionals, especially in men with previous cardiovascular disease or risk factors.

The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.